Increase calories and decrease nausea after esophagectomy

Ultima Vez Modificado: 17 de noviembre del 2002

Share article


Imprima English

Question

Dear OncoLink "Ask The Experts,"
My mother had esophageal cancer 2 1/2 years ago and was treated with an esophagectomy. She is still using a J tube for nutrition. Nausea has been a constant companion since surgery, and has recently gotten worse. She is only using about 2 cans of Nutren per day, so caloric intake is under 1000 per day. She recently had to go to the hospital due to the increased nausea, dehydration, etc. Do have suggestions for my mom to increase calories, decrease her nausea? 

Answer

Katrina Claghorn, MS, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:

There are a number of things that you may want to consider. When a person experiences nausea while on a jejunostomy feeding tube the first thing we generally adjust is the rate of administration and the volume of the feedings. Sometimes a person may not tolerate certain ingredients or the composition of the formula the tube feeding product and so other brands may be tried. Most clinics have a dietitian who can help or contact the dietitian affiliated with the company that supplies your tube feeding supplements and equipment.

Following an esophagogastrectomy foods should initially be limited to a 1/4-cup or 60 cc at a time. Most people can eventually tolerate larger amounts. However, when experiencing nausea again limit intake to these small portions. Fluids should be taken between eating food. Generally, by alternating eating and drinking every hour, fluid and calorie needs can be achieved. If fluids can't be tolerated orally, water can be poured through the feeding tube often at a higher rate than the tube feeding can be administered.

Also, contact her medical team who may be able to prescribe anti-nausea medication. Acupuncture has been shown to help relieve nausea in some patients. If you use an acupuncturist may sure they are credentialed and are knowledgeable about the impact of cancer on the body.

Imprima English
News
Prolonged Dexamethasone Cuts Delayed Nausea After Chemo

Aug 23, 2012 - Adding dexamethasone to prochlorperazine on days two and three, following palonosetron and dexamethasone on day one, reduces delayed nausea in patients receiving chemotherapy containing a platinum-based drug or an anthracycline, according to research published online Aug. 20 in the Journal of Clinical Oncology.



I Wish You Knew

The role of the chaplain in cancer care

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información